A 60-year-old man was admitted to our hospital on 3 separate occasions after he attempted suicide with an overdose of CCB. His medical history included stable coronary artery disease, congestive heart failure with a documented left ventricular ejection fraction of 0.40 to 0.45, hypertension, peripheral vascular disease, and schizoaffective disorder. On 2 of these admissions, the overdose consisted of the same amount of the same drug, diltiazem, but the patient was given different treatments.
During his first admission, the patient arrived at the emergency room 4 hours after taking 30 tablets of 180-mg extended-release diltiazem (5,400 mg). He was alert and oriented but hypotensive. He provided a full history of the incident and informed us that he had just ingested his 30-day supply of diltiazem after refilling the prescription from his pharmacy earlier in the day. The details of his toxic ingestion were supported by the pharmacy's records. His initial blood pressure was 68/58 mmHg, and his heart rate was 54 beats/min. Aggressive fluid resuscitation and IV calcium yielded no improvement. Vasopressor therapy with dopamine was started and titrated to maintain a systolic blood pressure between 90 and 100 mmHg. Twenty-four hours later, the patient developed abdominal distention. Computed tomography of the abdomen revealed large-bowel ischemia, which was attributed to prolonged hypotension in the setting of vasopressor therapy. The patient underwent immediate exploratory laparotomy with right hemicolectomy and ileostomy. Dopamine was discontinued after 36 hours of therapy. The patient left the hospital against medical advice on the 8th day.
One month later, the patient was readmitted with an intentional overdose of long-acting nifedipine (30 tablets of 60-mg nifedipine [1,800 mg]). He arrived at the emergency room 5 hours after ingestion. He was alert and oriented and again provided a complete history, informing us that he had ingested his 30-day supply of nifedipine after refilling the prescription from his pharmacy earlier in the day. The pharmacy's records supported his claim. Initially, the patient was normotensive, with a heart rate of 55 beats/min. Ten hours after admission, however, his systolic blood pressure dropped to 83 mmHg, which again prompted treatment with fluid resuscitation, IV calcium, subcutaneous glucagon, and dopamine infusion. This treatment was continued for 24 hours. Meanwhile, his course was complicated by acute renal failure and partial small-bowel obstruction, both of which subsequently resolved with supportive treatment to achieve hemodynamic stability. This time, he left the hospital against medical advice on the 2nd day of hospitalization.
Twenty days later, the patient returned to the emergency room 3 hours after intentionally ingesting 30 tablets of 180-mg extended-release diltiazem (5,400 mg). He was alert and oriented on presentation. The pharmacy records again showed that he had refilled his prescription earlier that day. In the emergency room, the patient was hypotensive, and his electrocardiogram showed first-degree atrioventricular block with a prolonged QTc interval of 480 ms. He was treated with fluid resuscitation, IV calcium, subcutaneous glucagon, and oral charcoal. His initial arterial blood gas and basic metabolic panel were normal, with a blood glucose level of 132 mg/dL. Results of a complete blood count, standard urinalysis, and serum toxicology were all normal.
Despite aggressive conventional therapy for approximately 8 hours after the patient's arrival at the emergency room, his hypotension and bradycardia failed to improve. At that time, his blood glucose level was 162 mg/dL and his potassium level was 3.4 mEq/L, and the decision was made to treat the patient with HIET (). The treatment was initiated with an IV bolus of regular insulin (0.1 U/kg), followed by a regular IV insulin drip at 0.2 U/kg/hr and 5% dextrose with half-normal saline (D5½NS) at 225 mL/hr. Eleven hours after his presentation at the emergency room, the patient's insulin drip was increased to 0.3 U/kg/hr and the D5½NS rate was increased to 300 mL/hr. Potassium and blood glucose levels were monitored every hour, and no significant hypokalemia or hypoglycemia was observed.
Fig. 1 Clinical course of the patient treated with hyperinsulinemia euglycemia therapy (HIET). At 8 hours, HIET was initiated with a regular insulin bolus (0.1 U/kg), followed by a regular insulin drip started at 0.2 U/kg/hr and 5% dextrose in (more ...)
Within 3 hours after HIET was begun, the patient's blood pressure and heart rate had improved. The HIET was continued for a total of 24 hours, resulting in reversal of the patient's hypotension and bradycardia, and resolution of his electrocardiographic abnormalities. He did not require vasopressors or pacing. provides details of his treatment and his systolic blood pressure and heart rate during this hospitalization. Echocardiog-raphy performed before discharge from the emergency room showed normal left ventricular function with an ejection fraction of 0.55. The patient was discharged to the psychiatry department on the 2nd hospital day for further treatment of his psychiatric illness.